Ohio, 2011

Damaging Wind in Ohio, July 24, 2011

July 24, 2011 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms affected portions of northern Ohio. An isolated severe thunderstorm caused some damage in Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms affected portions of northern Ohio. An isolated severe thunderstorm caused some damage in Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 24, 2:39 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 2:39 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT SUN JUL 24 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE LOWER GREAT LAKES OVERNIGHT
DRAGGING A COLD FRONT ACROSS MUCH OF THE REGION. BY MONDAY MORNING
THE COLD FRONT WILL EXTEND FROM NEAR CLEVELAND TO NEAR DAYTON. THE
FRONT WILL MOVE EAST OF THE AREA IN THE MORNING. WEAK HIGH
PRESSURE WILL FOLLOW...BUILDING INTO THE REGION THROUGH MID WEEK

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THIS EVENING AND OVERNIGHT WILL HAVE TO DEAL WITH MORE
THUNDERSTORMS DEVELOPING/MOVING ACROSS THE AREA. BEST INSTABILITY
AT THIS TIME IS SOUTH AND WEST OF THE AREA ALTHOUGH CAPES ARE
STILL AROUND 2500-3000J/KG WESTERN AND CENTRAL COUNTIES. RADAR
SHOWS THUNDERSTORMS HAVE DEVELOPED ACROSS SWRN OHIO AS WELL AS
EASTERN INDIANA. EASTERN INDIANA STORMS HAVE LIKELY FIRED ON THE
OLD OUTFLOW FROM EARLIER MCS. EXPECT THE INDIANA STORMS TO DRIFT
EAST INTO THE AREA LIKELY IMPACTING HANCOCK AND POSSIBLY SOUTHERN
WOOD COUNTIES. EXPECT A SLIGHT SOUTHEAST DRIFT BASED ON
THICKNESSES AND ACCESS TO BEST INSTABILITY. A COLD FRONT WILL MOVE
INTO THE AREA AFTER 04-06Z FROM THE NORTHWEST. EXPECT THIS TO
LIKELY HAVE CONVECTION ALONG/AHEAD OF THE BOUNDARY. WILL HAVE
LIKELY POPS TO COVER MOVEMENT ACROSS THE AREA.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
A COLD FRONT SHOULD REACH NEAR CLEVELAND 09Z-12Z TIME FRAME WILL
HAVE HIGH CHANCE/LIKELY POPS AHEAD OF THE BOUNDARY AND QUICKLY
DECREASING POPS BEHIND AS COOLER DRIER MORE STABLE AIR MOVES IN.
MONDAY NIGHT THROUGH WEDNESDAY EXPECT DRY/FAIR WX. AFTERNOON TEMPS
SHOULD BE NEAR TO ABOVE NORMAL BUT ATTM DO NOT ANTICIPATE ANY HEAT
HEADLINES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXIT THE FORECAST AREA
THURSDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...WITH HIGHS IN
THE LOW 90S AND LOW TEMPERATURES DROPPING ONLY INTO THE LOW 70S.
DEWPOINTS WILL CONTINUE TO BE HIGH. HOT TEMPERATURES AND MUGGY
CONDITIONS WILL PERSIST THROUGH MOST OF THE WEEK. FORECAST MODELS
INDICATE CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY...MAINLY
IN NORTHERN AND WESTERN LOCATIONS IN THE FORECAST AREA. CHANCES FOR
PRECIP INCREASE ON FRIDAY AHEAD OF AN APPROACHING COLD FRONT.
INCREASED POPS SLIGHTLY FOR NEXT WEEKEND. HIGH PRESSURE PROGGED TO
SLOWLY BUILD OVER THE REGION SATURDAY EVENING. CONDITIONS WILL DRY
OUT SUNDAY...WITH HIGH TEMPERATURES CLOSER TO NORMALS FOR THIS TIME
OF YEAR.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A WEAK FRONTAL BOUNDARY ORIENTED SOUTHWEST-NORTHEAST ACROSS NORTHERN
OHIO WILL LIFT NORTH THIS AFTERNOON INTO THE EVENING. AS THIS
BOUNDARY LIFTS NORTH...WINDS ACROSS ALL TAF SITES WILL BECOME
WESTERLY. AN AREA OF LOW PRESSURE AND TRAILING COLD FRONT WILL
APPROACH THE FORECAST AREA TONIGHT. VCSH MENTIONED IN WESTERN TAF
SITES AS EARLY AS 22Z...AND PROGRESSING EAST TO ENTER YNG AREA
AROUND 04Z. TEMPO GROUPS OF -TSRA INCLUDED TO ACCOUNT FOR
FROPA...TIMING ROUGHLY 3 HOURS AHEAD OF FRONT AND 1 HOUR
DURING/AFTER FROPA. COLD FRONT EXPECTED TO ENTER THE WESTERN BOARDER
OF THE FORECAST AREA AROUND 04Z...MOVING THROUGH CLE AROUND 11Z TO
12Z...AND YNG/ERI AROUND 13Z. WINDS BEHIND THE FRONT WILL SHIFT TO
NORTHWESTERLY. GRADIENTS WILL TIGHTEN UP ENOUGH TO KEEP WINDS AROUND
10KT...DEVELOPMENT OF FOG NOT EXPECTED.

CEILINGS AND VISIBILITIES WILL SLOWLY BEGIN TO IMPROVE WEST TO EAST
WITHIN A FEW HOURS OF FROPA. MVFR CEILINGS AND VISIBILITY EXPECTED
BEHIND THE FRONT.

OUTLOOK...PERIODS OF NON VFR CONDITIONS ASSOCIATED WITH THE
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE APPROACHING COLD
FRONT. NON VFR CONDITIONS ALSO EXPECTED BEHIND FRONT THROUGH MONDAY
MORNING.

&&

.MARINE...
FRONTAL BOUNDARY ORIENTED SOUTHWEST-NORTHEAST ACROSS NORTHERN OHIO
WILL RETREAT NORTH THIS AFTERNOON. LAKE SPLIT IN HALF TO ACCOUNT FOR
WESTERLY WINDS IN THE WEST HALF...AND NORTHERLY WINDS IN THE EAST
HALF. WINDS WILL SHIFT TO WESTERLY FOR ENTIRE LAKE AFTER FRONT MOVES
NORTH OF THE REGION. APPROACHING AREA OF LOW PRESSURE AND TRAILING
COLD FRONT WILL ENTER THE WESTERN END OF THE LAKE LATE TONIGHT.
BEHIND THE FRONT WINDS WILL TURN NORTHWEST BY MONDAY
AFTERNOON/EVENING. BY MONDAY NIGHT WINDS WILL BECOME MORE WESTERLY.
WITH THIS BRIEF PERIOD OF NORTHERLY FLOW...AND A WEAKER HIGH
PRESSURE GRADIENT...WINDS AND WAVES DO NOT LOOK TO HIT SMALL CRAFT
CRITERIA DURING THE DAY MONDAY. BY TUESDAY...THE WESTERLY WINDS WILL
BECOME SOUTHERLY. SOUTHERLY FLOW WILL PERSIST ACROSS THE LAKE
THROUGH THURSDAY BEFORE THE NEXT FRONTAL SYSTEM ENTERS THE FORECAST
AREA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...SCHULER
AVIATION...SCHULER
MARINE...SCHULER
Hazardous weather outlook, Jul 24, 4:28 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT SUN JUL 24 2011

OHZ007-009>014-020>023-031>033-089-PAZ001>003-250930-
OTTAWA-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
528 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
VERY WARM AND VERY HUMID WEATHER IS EXPECTED TODAY.

THUNDERSTORMS SHOULD BE LESS NUMEROUS TODAY BUT THERE IS A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN BY TONIGHT AHEAD OF A COLD FRONT.
DAMAGING WINDS AND HEAVY RAINS ARE THE MAIN RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HOT AND HUMID WEATHER AND HIGH HEAT INDEX VALUES ARE LIKELY AGAIN
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE THUNDERSTORMS DEVELOP
AHEAD OF THE COLD FRONT.

OHZ003-006-008-017>019-027>030-036>038-047-250930-
LUCAS-WOOD-SANDUSKY-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-MARION-MORROW-HOLMES-KNOX-
528 AM EDT SUN JUL 24 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE HEAT ADVISORY.

THUNDERSTORMS SHOULD BE LESS NUMEROUS TODAY BUT THERE IS A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN BY THIS EVENING AND TONIGHT AHEAD
OF A COLD FRONT. DAMAGING WINDS AND HEAVY RAINS ARE THE MAIN
RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HOT AND HUMID WEATHER AND HIGH HEAT INDEX VALUES ARE LIKELY AGAIN
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE THUNDERSTORMS DEVELOP
AHEAD OF THE COLD FRONT.

LEZ061-142>149-162>169-250930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
528 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS SHOULD BE LESS NUMEROUS TODAY BUT THERE IS A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN BY THIS EVENING AND TONIGHT AHEAD
OF A COLD FRONT. DAMAGING WINDS AND HEAVY RAINS ARE THE MAIN
RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE THUNDERSTORMS DEVELOP
AHEAD OF THE COLD FRONT.

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 24, 5:30 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
40.580, -83.130

Thunderstorm winds leveled a barn and damaged another building just outside of Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336876.